Nebraska, 2008

Hail in Nebraska, June 26, 2008

June 26, 2008 · NWS OAX · 3 events in 3 counties and zones

A cold front pushed slowly across eastern Nebraska during the morning and early afternoon hours of June 26th. The front helped touch off a few severe thunderstorms over eastern Nebraska into early afternoon before the activity shifted south of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front pushed slowly across eastern Nebraska during the morning and early afternoon hours of June 26th. The front helped touch off a few severe thunderstorms over eastern Nebraska into early afternoon before the activity shifted south of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 26, 2:08 AM CST, 6 hours 23 minutes earlier.

Area forecast discussion, Jun 26, 2:08 AM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
308 AM CDT THU JUN 26 2008

.DISCUSSION...

QUITE A FEW UNCERTAINTIES OVER THE NEXT 48 HOURS.

LATEST SUBJECTIVE SFC ANALYSIS SHOWS NEARLY STATIONARY WARM FRONT
EXTENDING FM ERN CO THRU NWRN KS AND INTO EASTERN NEB/SWRN IA.
CERTAINLY NO LACK OF MOISTURE AS SFC DEWPOINTS HAVE POOLED IN THE
MID 70S ALONG THE FRONT IN ERN NEB/WRN IA. MCS CONTINUES TO ROLL
ACROSS CNTRL SD/CNTRL NEB AND SHOULD BEGIN TO AFFECT NERN NEB IN
THE NEXT HOUR ALTHOUGH REGIONAL RADAR LOOPS INDICATE QUITE A BIT
OF WEAKENING ON THE SOUTHERN EDGE OF THE SYSTEM. WL HAVE A MENTION
OF POPS IN THE NORTH FOR THE MORNING HOURS FOR THIS SYSTEM.
OTHERWISE...VERY WARM AND MUGGY CONDITIONS ARE EXPECTED SOUTH OF
THE WARM FRONT TODAY. ALREADY HAVE QUITE A WARM START WITH TEMPS
STILL IN THE MID TO UPPER 70S EARLY THIS MORNING. ANVIL BLOW OFF
SHOULD SCATTER OUT SKIES BY LATE MORNING/EARLY AFTERNOON AND SO
LOWER 90S LIKELY MOST AREAS WITH PLACES SOUTH OF I-80 POSSIBLY
INTO THE MID 90S. VERY UNSTABLE AIRMASS WILL BE IN PLACE THIS
AFTERNOON. MODEL DIFFERENCES MAKE THE AFTERNOON FORECAST TRICKY.
ANY OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION ADD TO
UNCERTAINTY. NAM DEVELOPS TSTMS ALONG THE WMFNT BY 21Z WHILE THE
GFS KEEPS SOMEWHAT OF A STRONGER CAP IN PLACE AND KEEPS THE AREA
DRY. WITH SUCH AN UNSTABLE ENVIRONMENT...WL GO WITH CHANCE POPS
FOR LATE AFTERNOON INTO THE EVENING HOURS ALONG AND NEAR THE
WMFNT. MCS COULD EVOLVE OUT OF THIS AND ROLL EAST INTO THE
NIGHT AS 50KT NOCTURNAL LLVL JET NOSES INTO THE REGION.

BY 06Z/FRI...SFC CDFNT WL BE MOVING OUT OF THE DAKOTAS AND INTO
NERN NEB. SOME EVENING CONVECTION ALONG THIS BOUNDARY IS POSSIBLE
ACROSS THE DAKOTAS AND COULD CONTINUE TO ROLL INTO NRN ZONES
OVERNIGHT. STRONG HEATING AHEAD OF THE FRONT DURING THE LATE
MORNING/EARLY AFTERNOON SHOULD PRODUCE A VERY UNSTABLE AIRMASS
ACROSS SERN NEB/SWRN IA EARLY IN THE DAY FRIDAY. WITH INCREASING BULK
SHEAR VALUES...ACTIVE LATE MORNING/ EARLY AFTERNOON IS CERTAINLY A
POSSIBILITY.

WEEKEND SHOULD BE DRY AND INACTIVE AS CLOSED LOW MOVES ACROSS THE
GREAT LAKES REGION AND AREA IN COOLER NWRLY FLOW.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 27/12Z.

AM EXPECTING MOSTLY VFR CONDITIONS THRU THE PERIOD...ALTHOUGH SOME
PATCHY MVFR FOG MAY DEVELOP FROM 09Z-12Z YET THIS MORNING.
OTHERWISE...CONVECTION CHANCES ARE THE PRIMARY PROBLEM. FEEL THAT
ANY CONVECTION SHOULD REMAIN NORTH OF THE KOFK SITE THIS MORNING...
AND PINNING DOWN AFTERNOON CONVECTION MAY BE DEPENDENT ON IF/WHERE
ANY OUTFLOW BOUNDARIES DEVELOP. CURRENT SET OF TAFS HAVE LEFT OUT
MENTION OF TSRA FOR THIS REASON...BUT MAY BE ABLE TO INSERT SOME
TEMPO/PROB30 GROUPS IN THE 12Z TAF ISSUANCE...PERHAPS AROUND 20Z-00Z
AT KOFK...AND POSSIBLY 22Z-04Z AT KLNK AND KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

GRIFFIS/DEWALD
Hazardous weather outlook, Jun 26, 8:08 AM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
908 AM CDT THU JUN 26 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270415-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
908 AM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE MOVING THROUGH THE OUTLOOK AREA THIS
MORNING AND MORE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT...WITH SEVERE STORMS POSSIBLE. DAMAGING WINDS...LARGE
HAIL...AND HEAVY RAIN ARE THE PRIMARY THREATS...HOWEVER ISOLATED
TORNADOES WILL BE POSSIBLE.

A SURFACE FRONT IS DRAPED FROM EAST TO WEST ACROSS THE OUTLOOK
AREA AND WILL BE REINFORCED BY OUTFLOW BOUNDARIES FROM MORNING
CONVECTION. VERY HOT AND HUMID CONDITIONS WILL CONTRIBUTE TO A
VERY UNSTABLE ATMOSPHERE TODAY. IN ADDITION...DEEP LAYER SHEAR
PROFILES ARE FAVORABLE FOR SUPERCELLS AND WITH THE BOUNDARIES IN
THE AREA ISOLATED TORNADOES WILL BE POSSIBLE. VERY MOIST
CONDITIONS ARE IN PLACE AND SLOW MOVEMENT OF THE STORMS WILL
ALLOW THE STORMS TO PUT DOWN HEAVY RAINS.

THE MODERATE RISK FOR SEVERE STORMS IS MAINLY ALONG AND NORTH OF
A LINE FROM OMAHA AND COUNCIL BLUFFS TO LINCOLN.

A SEVERE WEATHER CONFERENCE CALL REGARDING THE SEVERE WEATHER
POTENTIAL AND HEAVY RAIN WILL BE CONDUCTED AT 1 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY AS A COLD FRONT
MOVES SOUTH ACROSS THE OUTLOOK AREA. SEVERE STORMS ARE POSSIBLE
WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS...ALTHOUGH
AN ISOLATED TORNADO IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Saline

When
June 26, 8:31 AM CST
Where
Saline County, 2.1 mi E of Dorchester
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.650, -97.080

Hail, Douglas

When
June 26, 9:02 AM CST
Where
Douglas County, 0.86 mi SE of Benson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.290, -96.010

Hail up to penny-size was reported on the north end of Omaha.

Hail, Richardson

When
June 26, 1:45 PM CST
Where
Richardson County, 4.71 mi WSW of Salem
Measured
0.75 in hail
Reported by
Public
Coordinates
40.050, -95.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100228, 100229, 100230.